Two independent medical committees tasked with advising the U.S. Food & Drug Administration (FDA) have overwhelmingly endorsed stronger label warnings for Levaquin and other fluoroquinolone antibiotics. While the FDA is not required to abide by the recommendations of its advisory panels, it does so in most cases.
Fluoroquinolone antibiotics include the drugs Levaquin, Cipro and Avelox. In recent years, these widely-used medications have been linked to a range of serious side effects, including peripheral neuropathy and permanent nerve damage. Earlier this month, the FDA convened its Antimicrobial Drugs Advisory Committee and the Drug Safety and Risk Management Advisory Committee to examine the use of fluoroquinolones in treating acute bacterial sinusitis, acute bacterial exacerbation of chronic bronchitis in patients with COPD, or uncomplicated urinary tract infections.
Following an emotional day of testimony from patients who claimed to have experienced serious complications from Levaquin and other fluoroquinolone antibiotics, the committee members concluded that the risks and benefits of the drugs do not support their use for these indications. According to a report from MedPage Today, the members’ votes were often interrupted by applause from the gallery.
“It was very apparent in the testimonials today that the current labeling does not communicate the risks clearly and that most if not all the patients that made statements today did not knowingly take on these risks,” said Dr. Tobias Gerhard, a panel member and professor with the Department of Pharmacy Practice at Rutgers University.
Ultimately, the committees voted 21-0 to recommend stronger warnings for sinusitis; 18-2, with one abstention, on bronchitis; and 20-1 regarding urinary-tract infections.
Currently, more than 200 Levaquin lawsuits and other product liability claims involving fluoroquinolone antibiotics are pending in a multidistrict litigation now underway in the U.S. District Court, District of Minnesota. All of the cases were filed on behalf of individuals who claim their use of the drugs resulted in the development of permanent peripheral neuropathy.
Peripheral neuropathy was first noted as a possible side effect on fluoroquinolone labels in 2004. But in 2013, the FDA ordered that the labels be modified to note the possible rapid onset of the condition, as well as the potential for permanent nerve damage. The agency also required the drugs’ manufacturers to remove language that described peripheral neuropathy as a “rare” side effect.